August 25, 2014 — People who use antibiotics in the fluoroquinolone class may be twice as likely to develop peripheral neuropathy, a severe and sometimes permanent type of nerve damage.
These conclusions were published in the journal Neurology. Researchers looked at data on over one million American men between 45 and 80 years old over a decade. During this time, 6,226 men were diagnosed with peripheral neuropathy. Each case was matched with four controls and data on men who used Propecia (finasteride), an anti-baldness drug that is not associated with peripheral neuropathy.
The authors of the study concluded that peripheral neuropathy was twice as common among men who used fluoroquinolone (FQ) antibiotics, such as Levaquin (levofloxacin), Cipro (ciprofloxacin), and Avelox (moxiflocacin). Drugs in this class are prescribed to millions of people every year for common health problems like urinary tract infections and pneumonia.
The researchers warned:
“Current users, especially new users of FQs, are at a higher risk of developing PN (peripheral neuropathy). Despite the increase in the use of FQs, clinicians should weigh the benefits against the risk of adverse events when prescribing these drugs to their patients.”
This is not the first time fluoroquinolone antibiotics have been linked to nerve damage. All drugs in this class have carried warnings about the risk since 2004. Last year, the FDA strengthened Safety Warnings to emphasize that symptoms can appear within just a few days, but they may be permanent.
Symptoms of peripheral neuropathy include pain, burning, tingling, numbness, touch sensitivity, and problems feeling temperature and/or texture.